Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, OH

August 4, 2017Union County, Ohio

NWS Wilmington, OH issued this special weather statement at Aug 4, 2017, 6:07 AM EDT for Union County, Ohio. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 6:07 AM EDT (10:07 UTC)
Expired
Aug 4, 2017, 6:30 AM EDT
In force
23 min
Issued by
NWS Wilmington, OH

County Union County, OH

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS81 KILN 041007
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
607 AM EDT FRI AUG 4 2017
 
OHZ026-044>046-041030-
Delaware OH-Logan OH-Hardin OH-Union OH-
607 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LOGAN COUNTY IN WEST
CENTRAL OHIO...NORTHWESTERN DELAWARE COUNTY IN CENTRAL OHIO...
SOUTHEASTERN HARDIN COUNTY IN WEST CENTRAL OHIO AND NORTHERN UNION
COUNTIES IN CENTRAL OHIO UNTIL 630 AM EDT...

At 607 AM EDT, radar indicated a strong thunderstorm near Richwood,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Richwood, West Mansfield, Radnor, Magnetic Springs, Pharisburg,
Delaware State Park, Somersville, Byhalia, Broadway and Essex.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8342 4051 8326 4050 8325 4044 8325
      4043 8302 4042 8302 4042 8299 4027 8331
      4041 8360 4057 8342
TIME...MOT...LOC 1007Z 235DEG 40KT 4038 8338 

$$

Binau

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:20 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 4:20 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
420 AM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front will push through the area today, bringing showers
through the area, with a chance for thunderstorms in especially
the eastern forecast area. Dry conditions and high pressure
will then move into the region for tonight into Saturday,
bringing below normal temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Prefrontal trough working into central and along southern IL/IN
borders, with surface front from NW Indiana extending back
through southern IL. Lightning greatly diminished in very weak
instability in the prefrontal line, so mostly showers with
embedded thunderstorms. Some spotty development ahead of the
line in SW Ohio. Forecast questions today are mainly in the
western forecast area, where uncertainty in the chances for
thunderstorms in the approaching showers. HRRR continues to
carry 2 distinct lines of convection, the prefrontal trough from
12-18z, and convection with the front itself igniting mainly in
OH/N. KY after about 15z and pushing into eastern OH by 21-22z.
As such have kept thunder consideration all but far western
forecast area after 12z.

With Frontal progression through the region today, temperatures
in the NW max out in the upper 60s to near 70 in early afternoon
before slow fall in the late day. With the dry air push and
tight surface gradient WNW winds gusting to 20-25 mph. Persistent
clouds in the descent of the upper low in the northern forecast
area, before dry air eventually descends and the upper low
pulls ene in the evening. In the eastern forecast area where
both surface features will encounter early afternoon
instability, some potential for strong to severe storms in
Central/South Central Ohio and into Northeast Kentucky. Linear
nature of storms and strong dry air push behind will make
damaging winds the main threat, with forward motion of storms
picking up speed, so flooding not a major concern.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
As clouds begin to clear the area from south to north as the
upper low pivots the NE, winds gradually diminish from south to
north overnight with below normal temperatures into the mid 50s
Friday night. Diurnal cu on Saturday in cool air with highs
mainly in the upper 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Not the most straightforward forecast right out of the gate
with a good deal of disagreement between deterministic runs, as
well as with deterministic runs and parent ensemble members.

On the large scale, there is high confidence that the period will
average out below normal in temperatures, and there's fairly high
confidence in a period of wet weather Sunday afternoon/evening into
Monday morning. Beyond that, confidence wanes considerably most
notably in the following areas: 1) temperatures Sunday and Monday if
rain comes in faster than forecast and lingers longer than forecast,
and 2) rain potential through the work week.

In relation to Sunday/Monday temperatures, there's a rather
disturbing signal in some of the raw 2m model temp fields /04.00Z
NAM and ECMWF/ that if frontal wave/rain shield arrives by early
afternoon, temperatures will not make it out of the 60s for Sunday
afternoon. There is considerable timing/speed differences with the
subtle/low amplitude frontal wave and developing warm frontal
processes and where these set up/move.  Confidence is high that
there will be wave that centers higher rain chances on Sunday night,
but temperatures on the day prior/day after could be significantly
less than  going forecast if warm frontal structure develops south
of the Ohio River and northeast/east flow dominates and pins the
front to the south as steady/cool rains fall to the north. Have
lowered temps both Sunday and Monday given a consensus of raw model
2m temps points significantly that way, but it should be noted that
MOS data is skewed much much warmer given tight baroclinicity near
the warm front.

In relation to the rain chances after the frontal wave, there's
large discrepancy here too. Deterministic global models
/CMC...ECMWF...GFS/ have indicated that the frontal wave will push
front well south of the area for a dry Tues/Wed/Thurs.  However, the
larger scale pattern points to a much wetter period. In fact,
GEFS/CMC ensemble systems point to a wetter-than-normal period
through the week into next weekend. One only needs to look at 04.00Z
GEFS plumes for any point in the ILN forecast CWA to see the
volatility/uncertainty within the ensemble system with some runs
bringing a total of 2-3" of rain to the southern CWA Tue-Fri and
some members being dry /like deterministic runs/. Given higher
resolution continuity of deterministic runs, have kept rain chances
quite low in the mid/late week, but would not be at all surprised if
rain chances start creeping north soon in the deterministic runs in
line with parent ensembles. Should this occur, temps will need to be
brought down as well.

While a little thunder is in the forecast with the frontal wave
Sunday into early Monday, overall pattern is rather stable and don't
expect severe weather impacts through the period.

&&

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Have continued with bringing in VCSH with the approach of the
prefrontal trough, with the trough through KDAY/KILN/KCVG by
12-14z, but Hi Res models hinting at some potential for
thunderstorms in weak instability immediately ahead of the cold
frontal boundary. So for the western sites, have a brief period
of VCTS under VFR ceilings. Further in the east at KCMH/KLCK
where the trough and frontal boundary will have more opportunity
to combine with daytime instability, have included SHRA with
VCTS from about 15-19z, with increasing wind gusts with the
tightening gradient and descending dry air after especially
15-17z. The other concern is for MVFR ceilings at especially
KCMH/KLCK/KDAY with the approach of the upper level low, as
currently indicated by ceilings over WI at this time. Still
fairly low confidence as to length of MVFR ceilings as well as
southern extent.

After 00z high pressure will slowly build in from the west, with
a weakening gradient and decreasing cloud cover.

OUTLOOK...Showers and isolated thunderstorms are possible Sunday
night into Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Binau
AVIATION...JDR
Hazardous weather outlook, Aug 4, 5:24 AM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
524 AM EDT Fri Aug 4 2017

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-050930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
524 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

A few strong thunderstorms are possible this morning as a cold front
shifts through the area. The primary threat is strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, but local
activation is possible if stronger storms develop.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-050930-
Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
524 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms are possible later this
morning into the middle afternoon hours. The primary threat is
damaging wind gusts, and lesser threats of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this morning into this
afternoon.

In the hours before

Special weather statement, Aug 4, 5:16 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
516 AM EDT FRI AUG 4 2017

OHZ034-041000-
Mercer OH-
516 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY UNTIL 600
AM EDT...

At 516 AM EDT, radar indicated a strong thunderstorm near Geneva,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Rockford, Mendon, Chattanooga and Tama.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4067 8445 4053 8480 4073 8480
TIME...MOT...LOC 0916Z 244DEG 35KT 4061 8485

Binau
Special weather statement, Aug 4, 6:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
607 AM EDT FRI AUG 4 2017

OHZ026-044>046-041030-
Delaware OH-Logan OH-Hardin OH-Union OH-
607 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LOGAN COUNTY IN WEST
CENTRAL OHIO...NORTHWESTERN DELAWARE COUNTY IN CENTRAL OHIO...
SOUTHEASTERN HARDIN COUNTY IN WEST CENTRAL OHIO AND NORTHERN UNION
COUNTIES IN CENTRAL OHIO UNTIL 630 AM EDT...

At 607 AM EDT, radar indicated a strong thunderstorm near Richwood,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Richwood, West Mansfield, Radnor, Magnetic Springs, Pharisburg,
Delaware State Park, Somersville, Byhalia, Broadway and Essex.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8342 4051 8326 4050 8325 4044 8325
      4043 8302 4042 8302 4042 8299 4027 8331
      4041 8360 4057 8342
TIME...MOT...LOC 1007Z 235DEG 40KT 4038 8338

Binau

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:09 PM EDTSpecial Weather StatementILNMadison36 min
Aug 3, 8:15 PM EDTSpecial Weather StatementILNMercer30 min
Aug 3, 8:45 PM EDTSpecial Weather StatementILNClark, Madison45 min
Aug 3, 8:47 PM EDTSpecial Weather StatementILNAuglaize, Mercer43 min
Aug 3, 9:03 PM EDTSpecial Weather StatementILNUnion27 min
Aug 3, 9:31 PM EDTSpecial Weather StatementILNFayette29 min
Aug 3, 9:45 PM EDTSpecial Weather StatementILNHardin45 min
Aug 3, 9:59 PM EDTSpecial Weather StatementILNLogan31 min
Aug 3, 10:02 PM EDTSpecial Weather StatementILNPickaway28 min
Aug 4, 5:16 AM EDTSpecial Weather StatementILNMercer44 min
Aug 4, 8:57 AM EDTSpecial Weather StatementILNBrown33 min
Aug 4, 9:35 AM EDTSpecial Weather StatementILNFranklin25 min
Aug 4, 12:59 PM EDTSpecial Weather StatementILNDelaware31 min
Aug 4, 1:42 PM EDTSpecial Weather StatementILNDelaware18 min
Aug 4, 3:14 PM EDTSpecial Weather StatementILNPickaway31 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.